Dr Ranj explains antibiotics resistance on Morning Live
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Drawing on national medical data, from 2000 to 2018, the researchers looked at databases of 6.1 million people. In total, 5.5 million (91 percent) of Danish participants had been prescribed at least one course of antibiotics during the 18-year time period. Study author Dr Adam Faye, of New York University Langone Health, commented on the findings.
Dr Faye said: “Overall, compared with no antibiotic use, use of these drugs was associated with a higher risk of developing irritable bowel disease.”
During the study period, more than 36,000 cases of ulcerative colitis emerged and there were over 16,800 new cases of Crohn’s disease.
This trend, however, was strongest for those who fell in the over-40s age bracket.
To illustrate, people under the age of 40 were 28 percent more likely to develop a form of irritable bowel disease if they had taken antibiotics.
Meanwhile, those over the age of 40 were 48 percent more likely to develop irritable bowel disease if they had used antibiotics.
The risks were also slightly higher for the development of Crohn’s disease than ulcerative colitis.
Dr Faye explained: “The risk seemed to be cumulative, with each subsequent course adding an additional 11 percent, 15 percent, and 14 per cent heightened risk, according to age band.”
The NHS says inflammation of the digestive system can lead to:
- Stomach aches and cramps
- Blood in your poo
- Tiredness (fatigue)
- Weight loss.
Another form of inflammatory bowel disease, small ulcers can develop along the colon’s lining.
Symptoms of this condition can include recurring diarrhoea, which may contain blood, tummy pain, and the urge to defecate frequently.
The research revealed that the highest risk of irritable bowel disease was observed among those prescribed five or more courses of antibiotics.
Moreover, the highest risk for irritable bowel disease seemed to occur up to two years post treatment with antibiotics.
The highest risk of irritable bowel disease was associated with the nitroimidazole and fluoroquinolone antibiotics, which are usually used to treat gut infections.
Dr Faye said: “These are known as broad spectrum antibiotics because they indiscriminately target all microbes, not just those that cause disease.
“Nitrofurantoin was the only antibiotic type not associated with irritable bowel disease risk at any age.”
Dr Faye added: “This adds weight to the notion that changes in the gut microbiome may have a key role.
“And that many antibiotics have the potential to alter the make-up of microbes in the gut.
“Furthermore, with repeated courses of antibiotics, these shifts can become more pronounced, ultimately limiting recovery of the intestinal microbiota.”
The researchers pointed out that the study was observational and, as such, can’t establish the cause.
Dr Adam Faye’s research study was published in the journal Gut.
Source: Read Full Article